A Bayesian approach for optimal reinsurance and investment in a diffusion model

Xin Zhang, Robert J. Elliott, Tak Kuen Siu

Research output: Contribution to journalArticlepeer-review

2 Citations (Scopus)


A Bayesian adaptive control approach to the combined optimal investment/reinsurance problem of an insurance company is studied. The insurance company invests in a money market and a capital market index with an unknown appreciation rate, or "drift". Using a Bayesian approach, the unknown drift is described by an unobservable random variable with a known (prior) probability distribution. We assume that the risk process of the company is governed by a diffusion approximation to the compound Poisson risk process. The company also purchases reinsurance. The combined optimal investment/reinsurance problem is formulated as a stochastic optimal control problem with partial observations. We employ filtering theory to transform the problem into one with complete observations. The control problem is then solved by the dynamic programming Hamilton-Jacobi-Bellman (HJB) approach. Semi-analytical solutions are obtained for the exponential utility case.

Original languageEnglish
Pages (from-to)195-206
Number of pages12
JournalJournal of Engineering Mathematics
Issue number1
Publication statusPublished - Oct 2012


Dive into the research topics of 'A Bayesian approach for optimal reinsurance and investment in a diffusion model'. Together they form a unique fingerprint.

Cite this